Wyoming, 2020

Damaging Wind in Wyoming, June 3, 2020

June 3, 2020 · NWS RIW · 1 event in 1 county or zone

A high based rain shower collapsed near the Greybull, Wyoming airport and brought a wind gust of 59 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A high based rain shower collapsed near the Greybull, Wyoming airport and brought a wind gust of 59 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 3, 12:44 PM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 3, 12:44 PM MST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
144 PM MDT Wed Jun 3 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 135 PM MDT Wed Jun 3 2020

Unstable westerly flow has brought more showers and thunderstorms
to the area this afternoon. Currently, the active areas are
through the center portions of the state from west to east, though
models are still showing widespread convection developing in NE
Idaho and spreading into the northwest mountains and eastward over
the Bighorn Basin and Bighorn Mountains. SPC extended the area of
marginal risk of severe storms across the northern portions of the
forecast area as a weak shortwave trough in the zonal flow moves
through this afternoon and evening. Hail up to an inch and wind
gusts over 40 mph should be the main threats with the stronger
storms. The rest of the forecast area should see isolated to
scattered showers and thunderstorms through about 8 pm this
evening, with some lingering activity over northern WY and Johnson
and Natrona Counties. Southern Lincoln County may also continue
to see storminess through midnight. Residual moisture in the flow
should keeps partly to mostly cloudy skies around overnight to
keep minimum temperatures on the warm side, much like this
morning.

Westerly flow will continue on Thursday, with west-northwest gusty
wind developing in the afternoon. Northern WY is likely to see
isolated showers and thunderstorms, and perhaps southern
Sweetwater County, but much of the area will see mostly clear to
partly cloudy skies. Models are indicating warming mid-level
temperatures and a lack of forcing to lesson convective
possibilities. The best chance for storms Thursday afternoon and
evening looks to be over Johnson County where a weak cool front
will push into northeast WY and provide low level moisture and
lift. Thursday night will likely be similar to tonight, though
some clearer skies should push northward from the Great Basin and
the flow becomes more southwesterly ahead of the large trough
expected to set up for the weekend.

.LONG TERM...(Friday through Wednesday)
Issued at 107 PM MDT Wed Jun 3 2020

Ridging across the forecast area for Friday in response to a trough
along the west coast and a cutoff low along southern CA. The trough
will kick the low inland on Friday producing warm southerly flow
across the area. This will be the hottest day of the long range in
the extended southerly flow.  Afternoon winds will increase and
humidity will decrease in this pattern for a short period of
elevated fire weather conditions possible on Thursday and Friday.

On Saturday, the low will continue northeast with showers developing
early Saturday morning and continuing to become more widespread
through the day. Gusty winds will accompany this system across the
region. Temperatures will be a bit cooler as well. The ECMWF
solution is slower, and more likely. It shows a more favorable
potential for strong convection, as the low crosses the forecast
area during the afternoon. A short wave trough and associated cold
front will enter far western portions through the day Sunday,
creating a tight pressure gradient. Gusty winds will be widespread
across the rest of the forecast area, with 700mb winds of 40 to 45
kt over much of the area. Strong winds will likely occur over the
Wind Corridor, from Rock Springs to Casper.

Monday to Wednesday will see a repetitive pattern as shortwaves
will kick through each day bringing showers and storms across the
region. Temperatures will cool Sunday and Monday, back down to
seasonal normals, due to associated cold fronts. Most of the
precipitation will be in the west and north, stretching into
central areas as well. Snow levels will drop in the west, possible
as low as 7,500 feet, for some high mountain snow. The south will
stay on the dry side.

&&

.AVIATION...For the 18Z TAFS through 18Z Thursday
Issued at 1125 AM MDT Wed Jun 3 2020

VFR Conditions will continue through Thursday morning. Afternoon and
evening convection will be most likely across the northwest and
south, generally between 21Z and 03Z. Still appears KJAC and KCOD
would have the best chance at seeing impacts, but confidence is not
high. Winds have already started at KCPR, PNA and RKS and will see
slight increase this afternoon. KRIW should see a period of
northwest wind 15-25kts late in the afternoon and early evening. The
other TAF sites will see westerly winds to around 20kts for the
afternoon. Wind speeds should decrease across the board by 03Z
Thursday.

&&

.FIRE WEATHER...
Issued AT 142 PM MDT Wed Jun 3 2020

Breezy west wind along with warm temperatures and humidities below
20 percent this afternoon have elevated fire weather conditions
across southern and central WY. These conditions will persist
through about 8pm tonight. Showers and isolated thunderstorms have
already developed across the middle portions of the state, and
will also persist into the early evening hours. More widespread
showers and thunderstorms should develop across YNP and the
northwest mountains between 2-3pm, and move eastward through the
afternoon and evening, into Johnson County. Some of the storms are
likely to be stronger and produce hail up to one inch and wind
gusts over 40 mph. Possible that some area could see a wetting
rain across northern WY this afternoon and evening. Temperatures
should remain relatively warm overnight. West wind picks back up
on Thursday, when showers and thunderstorms will be less, but
still expected across northern WY and far southern WY. A large
low pressure system is expected to move through Saturday, with
hot, dry, windy conditions on Friday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...McDonald
LONG TERM...Swanson
AVIATION...Swanson
FIRE WEATHER...McDonald
Hazardous weather outlook, Jun 3, 1:38 PM MST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
238 PM MDT Wed Jun 3 2020

WYZ001>020-022>030-042045-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
238 PM MDT Wed Jun 3 2020

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Isolated showers and thunderstorms across east and central areas.
Scattered thunderstorms across northern areas with some stronger
storms possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...Isolated thunderstorms across the west and north.

Friday...Near record temperatures and elevated fire
conditions across much of the area. Showers and thunderstorms
possible west of the divide late overnight.

Saturday...Widespread afternoon and evening thunderstorms.

Sunday and Monday...Isolated to scattered showers and
thunderstorms. Higher elevation snow possible over far western
mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

In the hours before

Special weather statement, Jun 3, 11:49 AM MST, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Riverton WY
1249 PM MDT Wed Jun 3 2020

WYZ022-031915-
Casper Mountain-
1249 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL
115 PM MDT...

At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bates Hole, which is 22 miles south of Casper, moving east at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Natrona County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4243 10633 4245 10632 4246 10636 4245 10639
      4246 10641 4250 10643 4252 10642 4253 10643
      4257 10639 4262 10640 4260 10608 4243 10608
TIME...MOT...LOC 1848Z 279DEG 39KT 4252 10632

McDonald
Special weather statement, Jun 3, 1:02 PM MST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Riverton WY
202 PM MDT Wed Jun 3 2020

WYZ015>019-040000-
Wind River Mountains East-Upper Wind River Basin-Wind River Basin-
Lander Foothills-Green Mountains and Rattlesnake Range-
Including the cities of Dubois, Riverton, Shoshoni, Lander,
and Jeffrey City
202 PM MDT Wed Jun 3 2020

...Gusty wind and small hail with storms this afternoon...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Wind gusts over 45 mph are likely with storms this
  afternoon. Some small hail and brief heavy rain is also
  possible.

* WHERE...The Wind River Basin and central hills of Wyoming.

* WHEN...Now through 6 PM.

McDonald
Special weather statement, Jun 3, 1:53 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
253 PM MDT Wed Jun 3 2020

WYZ001-040000-
Yellowstone National Park-
Including the cities of Lake, Mammoth, and Old Faithful
253 PM MDT Wed Jun 3 2020

...Showers and Thunderstorms Through 6 PM...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Scattered thunderstorms with hail and strong wind over 40
  MPH along with brief heavy rain.

* WHERE...Yellowstone National Park.

* WHEN...Now through 6 PM.
Special weather statement, Jun 3, 2:59 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Riverton WY
359 PM MDT Wed Jun 3 2020

WYZ012-013-032330-
Jackson Hole-Teton and Gros Ventre Mountains-
359 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 530 PM
MDT...

At 358 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles west of South Entrance to 12 miles
east of Archer. Movement was east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Alta around 445 PM MDT.
  Grand Teton and Phelps Lake around 505 PM MDT.
  Moose, Leigh Lake and Moran Bay around 510 PM MDT.
  Moran Junction around 530 PM MDT.

Other locations impacted by these storms include Signal Mountain
Lodge, Flagg Ranch Village, Jackson Lake, Jackson Lake Lodge, Buffalo
Ranger Station, Jenny Lake, Lizard Creek Campground, Jenny Lake
Lodge, Hatchet Campground and Togwotee Mountain Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4413 11104 4413 11006 4392 11006 4364 11045
      4366 11104
TIME...MOT...LOC 2158Z 268DEG 30KT 4411 11100 4373 11154

Straub
Special weather statement, Jun 3, 3:15 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Riverton WY
415 PM MDT Wed Jun 3 2020

WYZ012-014-024>026-032315-
Wind River Mountains West-Upper Green River Basin-Upper Green River
Basin Foothills-Teton and Gros Ventre Mountains-Salt River and
Wyoming Ranges-
415 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUBLETTE AND SOUTHEASTERN
TETON COUNTIES UNTIL 515 PM MDT...

At 413 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Bondurant to 8 miles south of
Daniel. Movement was east at 40 mph. At 402 PM, a wind gust of 56
MPH was recorded at Big Piney Airport.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Boulder around 435 PM MDT.
  Squaretop Mountain around 440 PM MDT.
  Big Sandy around 455 PM MDT.
  Big Sandy Opening around 510 PM MDT.
  Cirque Of The Towers and Wind River Peak around 515 PM MDT.

Other locations impacted by these storms include Green River Lake
Campground, Boulder Fish Rearing Station, Fremont Lake Campground,
Granite Creek Campground, Kozy Campground, Boulder Lake Campground,
Pinedale Ralph Wenz Field and Big Sandy Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4349 10989 4346 10980 4344 10976 4339 10979
      4337 10969 4321 10968 4307 10955 4301 10955
      4294 10937 4286 10932 4280 10921 4277 10924
      4274 10913 4265 10912 4266 10905 4259 10904
      4264 11038 4344 11058
TIME...MOT...LOC 2213Z 270DEG 36KT 4326 11015 4274 11003

Straub
Special weather statement, Jun 3, 4:35 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Riverton WY
535 PM MDT Wed Jun 3 2020

WYZ012>015-040030-
Wind River Mountains West-Wind River Mountains East-Jackson
Hole-Teton and Gros Ventre Mountains-
535 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SUBLETTE AND
SOUTHERN TETON COUNTIES UNTIL 630 PM MDT...

At 534 PM MDT, Doppler radar was tracking a strong thunderstorm near
Phelps Lake, which is near Moose, moving east at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Kelly around 545 PM MDT.

Other locations impacted by this storm include Teton County
Fairgrounds, Gros Ventre Campground, Signal Mountain Lodge, Crystal
Creek Campground, Jackson Lake Lodge, Togwotee Mountain Lodge,
Jackson Hole Airport, Hatchet Campground, Jackson National Fish
Hatchery and Brooks Lake Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4390 11058 4381 11003 4377 11000 4368 10995
      4365 10991 4365 10988 4362 10987 4362 10985
      4327 11010 4348 11094
TIME...MOT...LOC 2334Z 284DEG 27KT 4360 11076

Straub

The radar

The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Horn

When
June 3, 4:56 PM MST
Where
Big Horn County, Greybull Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -108.080

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897823.